Unfortunatley there are many more similar stories out there, this is mine...
It all started back in October 2002 but just a brief history before that. I started losing my hair in my late teens, early twenties but it has been a slow decline rather than heavy shedding. I tried minoxidil but because my hair was long it always made it look messy. When I heard about Propecia I thought what a great idea. Take a tablet each day and that's that. It really did look like the miracle cure we had been waiting for.
I started taking Propecia in October 2002. I got it from the Internet because it wasn't available in the UK as far as I knew. I contacted Merk in New Zealand which is were my batch came from and they confirmed it was legitimate and not a cheap counterfeit. I showed them to my doctor and although he hadn't seen Propecia before he asked me a few questions about my general health and said I would be ok to take them if I wanted to. I read the note about the 2% of men suffering from a lowered libido but also the fact that this returned to normal on stopping Propecia and also went away in men who continued to use the drug. I wasn't dating at the time so I really did have nothing to lose, I just figured if I met someone I would stop using the drug and if it meant I would masturbate less I really didn't care. I took the tablet each day for about 5 and half months.
The drug had a huge affect on my hair and it grew a lot quicker and a lot thicker. All my friends noticed including my stylist, I was very happy about the positive effects.
Then I met someone I was really excited about. I immediately stopped taking Propecia and we started dating once a week. After a couple of weeks that's when I realized things were quite the way they should be in the trouser department. I tried to masturbate but I could not get an erection even after a long time trying. Previously I had never had a problem and had always been quite a horny guy. I put it down to finasteride and thought that maybe I needed to give my body a little longer. After more time still no change. I became concerned and started searching on the Internet. My worst nightmare was staring at me on the computer screen. Not one, but many cases of finasteride induced impotence. Men who had not recovered even after 3 or 4 years of stopping finasteride. I was completely distraught. I could not sleep and I could not eat, and I could not think about anything else. I cried and cried many times and the angst was almost unbearable.
I went to see my GP and told him everything. He was very understanding and made me an appointment with a doctor who was a Psychosexual specialist. I broke down in front of my girlfriend one night and told her everything and she was incredibly understanding and said she would stick by me no matter what. This was a huge relief and I was able to sleep and get back to some sense of normality. The specialist convinced me it was all in my head and he gave me some exercises to do with my partner and also Viagra to help me get over the problem. I believed him and practiced "sensate focus" with my partner and eventually used the Viagra. I did this over a 3 month period. Still suffering from impotence I decided after more research that the answer may lie within blood tests. I believed that Propecia had upset the hormone system and something was greatly out of balance. I went to see an endocrinologist and explained my symptoms:
No morning erections and no daytime erections.
Great difficulty in getting or maintaining an erection for intercourse or masturbation.
I felt very passive.
My penis felt smaller, wrinkly, less full.
My testicles hung lower and felt less full, my testicles previously would well up if I didn't masturbate for a day or so.
My penis felt "disconnected" from my brain.
Sometimes my erections stopped short and my penis would arch to the left.
An increase in tummy fat.
He did some basic blood tests and told me everything was normal but my Testosterone was slightly sub normal i.e. it was below the minimum range. He said that maybe I was a low Testosterone male. He said I could go on TRT either having Testosterone injected or a rub in gel. I didn't like the sound of this as I would have to do this for the rest of my life. I also discovered that this would shutdown my testicles and I would not be able to have children whilst in this state. We agreed to leave it another 6 months and then see how things went. We did some more tests and this time my Testosterone was slightly above the minimum range. The endocrinologist was only open to basic TRT and was unwilling to try and restart my system or do any further tests to find out what was causing my the problems. As I didn't agree he referred me to a Professor of endocrinology . I went to the appointment with great hope, after all the person I was seeing was a professor. I came out of the appointment and cried. He didn't believe me and said it was all in my head and that I should stop doing research on the Internet. He wouldn't treat me as everything was between the "normal" ranges in my last test. So this leads me to my present day. 3 doctors who don't believe I have a problem and all unwilling to treat me, believe me or even investigate. I quit Propecia in March 2003 and I am still suffering side effects. I wrote to Merk a few times but they were not able to help. Although things have improved slightly I am far from normal. Not only is my quality of life suffering I am now increasingly concerned for my future health. No one knows yet what Propecia does to cause this condition and no one knows what the future ramifications are.
Struggling with the symptoms is one thing, ignorant doctors just make the uphill struggle ten times harder.
The truth is there are many men out there whose lives have been torn apart by a drug that was supposed to stop their hair falling out. I have heard of cases were finasteride has only been taken for as little as one month, the damage appears to be irreparable by the body alone and it is not known yet whether the damage can be repaired by treatment.
If you are considering Propecia I would urge you to think again. Your health is not worth it.